Alert archive / New York / Small Craft Advisories in 2022
Small Craft Advisory 56, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 3, 2022, 6:57 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2022, 6:57 PM EDT (22:57 UTC)
- Expired
- May 4, 2022, 3:51 AM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
423 WHUS71 KBUF 032257 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 657 PM EDT Tue May 3 2022 LOZ042-040700- /O.NEW.KBUF.SC.Y.0056.220503T2257Z-220504T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 657 PM EDT Tue May 3 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 5 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
014 WHUS71 KBUF 040223 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1023 PM EDT Tue May 3 2022 LOZ042-040900- /O.CON.KBUF.SC.Y.0056.000000T0000Z-220504T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1023 PM EDT Tue May 3 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT WEDNESDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 5 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
071 WHUS71 KBUF 040751 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 351 AM EDT Wed May 4 2022 LOZ042-040900- /O.CAN.KBUF.SC.Y.0056.000000T0000Z-220504T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 351 AM EDT Wed May 4 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside early this morning. $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 3, 4:08 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 3, 4:08 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 408 PM EDT Tue May 3 2022 .SYNOPSIS... Low pressure will move from western Lake Erie this evening to Western NY by Wednesday morning. This system will bring widespread rain and a few scattered thunderstorms to our region through the first half of Wednesday. Rain will then end from northwest to southeast Wednesday afternoon with high pressure bringing a return to dry weather and sunshine for Thursday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Extrapolated sfc pressure falls support guidance consensus that a well defined well defined mid level circulation and associated surface low in the vcnty of northern Indiana late this afternoon will move to the Lower Great Lakes and Western NY by Wednesday morning. This system will capture a plume of quality moisture, with PWAT values rising to around 1.25" by tonight. Forcing for ascent will come in several different phases with this system. An initial period of warm advection/isentropic upglide and moisture transport will be enhanced by a 45+ knot SSW low level jet later this afternoon and this evening on the front side of the system. This will be followed by DPVA ahead of the mid level wave and a period of strong frontogenesis as low pressure moves down the frontal zone, tightening the thermal gradient and producing differential temperature advection across the boundary. Finally, an axis of stretching deformation will move east/southeast across the area Wednesday morning in the rear flank of the system. The quality of moisture and dynamics coming together will produce periods of soaking rain through Wednesday morning across the entire region. Rain across Western NY late this afternoon will overspread the eastern Lake Ontario region by around sunset. Some elevated instability will be advected into the region late this afternoon through tonight, which may support a few scattered weak thunderstorms as well. Rain will continue through Wednesday morning before ending from northwest to southeast Wednesday afternoon. Rainfall amounts will generally be 0.50"-1.0" in most areas. If any embedded convection does materialize, that would produce local amounts of over 1.0". Low stratus and some patchy fog will likely develop late tonight through Wednesday morning in the deformation axis, especially over and near the lakes where the moist airmass produces advection fog across the cold lakes. Ridging at all levels over the Upper Great Lakes Wednesday night will encourage a notably drier airmass to over our region... resulting in gradual clearing during the overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... There will be two features of note for this period. The first is a broad surface high pressure centered to our north over western Ontario. The second is a closed upper level low...starting the period over the central Plain States. For Thursday and much of Thursday Night this surface high to the north will maintain fair weather with a light northerly breeze. By late Thursday Night and into Friday the closed upper level low to our west will be nearing the lower Ohio Valley. Rain showers forming within a diffluent flow ahead of the upper level low will be inching their way towards the NYS and PA state line, possibly pushing across the border late Thursday Night and into Friday. The dry northerly flow in the lower levels coupled with convergent upper level flow over our region will slow the northeasterly push of these rain showers. As the upper level low continues to track eastward Friday Night a few more of these rain showers could advance across the Southern Tier...but strong convergent flow aloft over our region, and the continued northerly push of drier air from the surface high to our north will slow the advancement of these rain showers...if not commence a receding pattern back southward. Temperatures will average near normal this period...with the coolest areas in the afternoon across the southern Lake Ontario shoreline where light northerly flow will bring cooler lake modified air inland. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Opening the period will be chances for showers south of Lake Ontario, with showers likely toward the PA line on Saturday as an area of low pressure moves from the Ohio Valley to the central Appalachians/Mid Atlantic region. Areas east of Lake Ontario still appear that they will remain dry as an area of strong Canadian high pressure keeps the area of low pressure from moving any further north. This looks like one of those scenarios where there will likely be a sharp cutoff to the northern edge of the precip shield, with a quick transition from a wetting rain to completely dry conditions. Some model variability still exists with respect to timing and track of the system, so pinpointing the zone where this will take place remains uncertain at this time. Highs Saturday will be the opposite of normal with readings rising into the low and mid 60s east of Lake Ontario where dry weather is expected, with the coolest temps found toward the PA line where wet weather is likely. Otherwise, strong Canadian surface high pressure will then ridge south across New York and New England drying things out for the second half of the weekend with highs generally in the low to mid 60s. Surface high pressure settles southeast across New England for the first part of the new work week, while aloft an omega type blocking pattern starts to set up across the majority of the country with a strengthening ridge building from the lower Mississippi Valley stretching northeastward all the way to New England and Quebec. This will not only bring continued dry weather to our region, building heights aloft and low level flow veering southeasterly will mean a day to day warming trend as well. Daytime highs in the upper 60s and lower 70s Monday will rise well into the 70s areawide for Tuesday, with possibly even warmer readings by the middle of next week. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Low pressure will move from Indiana late this afternoon to Western NY by Wednesday morning. Periods of rain will spread to the eastern Lake Ontario by around 00Z. CIGS/VSBY will stay VFR for the first few hours of rain, then deteriorate to MVFR/IFR tonight as the low levels saturate. There may be a few embedded, weak thunderstorms as well. There will be a period of low level wind shear tonight as a low level jet ahead of the system crosses the eastern Great Lakes. On Wednesday widespread IFR in rain early, improving to MVFR and VFR from northwest to southeast in the afternoon and evening. Outlook... Wednesday night and Thursday...VFR. Friday and Saturday...Mainly VFR. A chance of showers and associated flight restrictions mainly across the Southern Tier. Sunday...VFR. && .MARINE... Low pressure will move from northern Indiana late this afternoon to Western NY by Wednesday morning before moving off the New England coast by Wednesday night. East/northeast winds will gradually increase ahead of this system today and this evening, then become north late tonight through Wednesday. The strongest winds will be found on the west end of Lake Ontario, where winds and waves may get close to Small Craft Advisory criteria from early this evening through Wednesday morning. Elsewhere on Lake Ontario and Lake Erie expect choppy conditions tonight through Wednesday. High pressure will bring a return to light winds and flat wave action by Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Apffel/Hitchcock/RSH SHORT TERM...Thomas LONG TERM...JM AVIATION...Apffel/Hitchcock MARINE...Hitchcock
Hazardous weather outlook, May 3, 5:16 AM EDT, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 516 AM EDT Tue May 3 2022 NYZ001>008-010>014-019>021-085-040930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 516 AM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 516 AM EDT Tue May 3 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.